Heat, Midland
- When
- July 14, 12:00 PM EST to July 19, 9:00 PM EST
- Where
- Midland forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
A six day heat impacted Southeast Michigan July 14th through the 19th with high temperatures ranging from the upper 80s to mid 90s. Heat Indices were in the 90s for the most part, but Detroit Metro area hospitals reported an increase of 173 heat related illnesses during this stretch.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A six day heat impacted Southeast Michigan July 14th through the 19th with high temperatures ranging from the upper 80s to mid 90s. Heat Indices were in the 90s for the most part, but Detroit Metro area hospitals reported an increase of 173 heat related illnesses during this stretch. Here are the daily maxes reported at Flint Bishop Airport and Detroit Metro Airport during the six days.|Flint: 90, 93, 94, 95, 95, 96.|Detroit: 89, 93, 90, 94, 94, 95.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 14, 5:50 AM EST, 6 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 650 AM EDT SUN JUL 14 2013 .AVIATION... //DISCUSSION... HIGH PRESSURE WILL BECOME RE-CENTERED OVER THE GREAT LAKES AND OHIO VALLEY TODAY. THIS WILL MAINTAIN QUIET CONDITIONS...WITH SCT CU DEVELOPMENT EXPECTED ONCE AGAIN TODAY WITH DAYTIME HEATING. ONLY ISSUE LOOKS TO BE POTENTIAL FOR SHALLOW BR TO DEVELOP AT TERMINAL SITES TONIGHT AS ADDITIONAL LOW-LEVEL MOISTURE CREEPS INTO THE AREA. WILL HOLD OFF ON INTRODUCING MVFR CIGS WITH THE 12Z TAF PACKAGE...IN ORDER TO ANALYZE THIS MORNINGS TRENDS BOTH IN MICHIGAN AND UPSTREAM...AND NEW MODEL DATA. //DTW THRESHOLD THREATS... * NONE. && .PREV DISCUSSION...ISSUED 244 AM EDT SUN JUL 14 2013 SHORT TERM...TODAY AND TONIGHT IMPRESSIVELY STRONG 599DM HIGH AT H500 WILL BECOME CENTERED OVER WESTERN PA TODAY. THIS WILL ALLOW THE SURFACE RIDGE OVER THE EASTERN GREAT LAKES TO SHIFT BACK WEST TOWARDS THE CENTRAL GREAT LAKES AND OHIO VALLEY. THOUGHT IS THAT STRONG SUBSIDENCE FROM HIGH PRESSURE AT THE SURFACE AND ALOFT SHOULD INHIBIT ANY THUNDERSTORM DEVELOPMENT TODAY. MODEL FORECAST SOUNDINGS DO SHOW A DEEP...ALBEIT WEAK...SUBSIDENCE INVERSION THROUGHOUT THE MID-LEVELS TODAY...BUT GOOD THETA-E SURGE BETWEEN THE SURFACE AND 700MB NEAR THE OHIO BORDER WILL NEED TO BE WATCHED THROUGH THE DAY. NAM MODEL TRIES TO BUILD CLOSE TO 1000 J/KG OF CAPE NEAR THE BORDER...BUT THINK THIS IS OVERDONE AS NAM ALSO TRIES TO SPIKE SURFACE DEWPOINTS INTO THE LOW 70S BY AFTERNOON. A LITTLE CONCERNED THAT THUNDERSTORMS DEVELOPED ALONG THE PERIPHERY OF THE RIDGE YESTERDAY OVER VIRGINIA AND RHODE ISLAND...BUT IT LOOKS AS IF THE RIDGE SHOULD EXPAND BACK FAR ENOUGH INTO MICHIGAN BY AFTERNOON TO KEEP THE THREAT FOR STORMS HERE VERY LOW. DO EXPECT AFTERNOON CU TO FILL IN A LITTLE BETTER THAN YESTERDAY HOWEVER WITH SOME ADDED MOISTURE. MAIN STORY TODAY/TONIGHT WILL BE WARMING TEMPERATURES. INCREASING THICKNESS VALUES AND H850-925 TEMPS WILL ALLOW FOR A CORRESPONDING INCREASE IN MAX TEMPERATURES THIS AFTERNOON...INTO THE MID AND UPPER 80S. INCREASING DEWPOINTS WILL HELP PUSH HEAT INDEX VALUES NEAR TO SLIGHTLY ABOVE 90 THIS AFTERNOON/EARLY EVENING. THE HIGHER DEWPOINTS AND WARM AIRMASS WILL ALSO KEEP MIN TEMPS TONIGHT ON THE WARM SIDE...FROM MID 60S TO LOW 70S. LONG TERM...MONDAY THROUGH SATURDAY LARGE UPPER HIGH PRESSURE SYSTEM IS STILL EXPECTED TO BUILD INTO AREA FROM THE EAST AS WE BEGIN THE NEW WORKWEEK. WHILE THIS FEATURE WILL BE CENTERED OVER THE OHIO VALLEY MONDAY/TUESDAY AND THEN SETTLE SLOWLY SOUTH THEREAFTER...IT WILL LARGELY DICTATE THE WEATHER OVER THE REGION THROUGH THE ENTIRE WEEK. NAMELY...EXPECT AN EXTENDED PERIOD OF HOT/HUMID WEATHER...ESPECIALLY RELATIVE TO WHAT HAS OCCURRED SO FAR THIS SUMMER. HIGH TEMPERATURES WILL CLIMB TO 90 OR MORE AS SURFACE DEW POINTS APPROACH 70F THESE CONDITIONS WILL BRING HEAT INDICES INTO THE 95 TO 100 DEGREE RANGE FROM MONDAY INTO THURSDAY WITH ONLY MARGINAL RELIEF BY FRIDAY AS SHORTWAVE ENERGY PROGRESSING EAST ACROSS CANADA ACTS TO FLATTEN THE NORTHERN EXTENT OF THE UPPER HIGH PRESSURE SYSTEM. DURING THIS TIME FRAME...LOW TEMPERAURES WILL ONLY FALL INTO THE LOWER 70S IN MANY LOCATIONS AS ABUNDANT LOW LEVEL MOISTURE HINDERS COOLING. WHILE CONDITIONS ANY GIVEN DAY ARE MARGINAL FOR HEAT ADVISORIES AS HEAT INDICES REMAIN GENERALLY BELOW 100F...THE EXTENDED PERIOD OF HOT/MUGGY CONDITIONS MAY WARRANT HEADLINES BY MIDWEEK AS THE HEAT BUILDS UP OVER THE AREA. PRECIPITATION CHANCES WILL BE CONFINED...AT MOST...TO ISOLATED LATE DAY CONVECTION THROUGH WEDNESDAY...WITH A PROGRESSIVELY BETTER CHANCE OF SHOWERS/THUNDERSTORMS WEDNESDAY NIGHT INTO FRIDAY NIGHT AS UPPER LEVEL HEIGHTS FALL DUE TO A STEADY INFLUX OF SHORTWAVE ENERGY BUILDING SOUTH FROM MAIN STORM CENTER OVER EASTERN CANADA. BY LATE IN THE FORECAST PERIOD...THE UPPER HIGH WILL HAVE SHIFTED FAR ENOUGH SOUTH TO ALLOW A COLD FRONT TO SHIFT THROUGH THE AREA AND BRING AN END TO THIS PERIOD OF HOT/HUMID WEATHER BY NEXT WEEKEND. EXPECT THIS PROCESS TO BEGIN...GRUDGINGLY...ON FRIDAY AS HIGHS TOP OUT IN THE MID/UPPER 80S WITH TEMPERATURES BACK CLOSER TO 80 BY SATURDAY. MARINE... HIGH PRESSURE WILL CONTINUE TO HOLD OVER THE CENTRAL AND SOUTHERN GREAT LAKES INTO THE MIDDLE OF THE WEEK. THIS WILL KEEP WIND SPEEDS UNDER 10 KNOTS FOR MOST OF THE AREA THROUGH THIS PERIOD...RESULTING IN WAVE HEIGHTS OF A FOOT OR LESS. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....99 SHORT TERM...HLO LONG TERM....DG MARINE.......HLO YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 300 AM EDT SUN JUL 14 2013 MIZ047>049-053>055-060>063-068>070-075-076-082-083-150900- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 300 AM EDT SUN JUL 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN EXTENDED PERIOD OF HOT AND HUMID WEATHER CAN BE EXPECTED DURING THE UPCOMING WEEK. HIGH TEMPERATURES ARE FORECAST TO RISE INTO THE LOWER 90S MONDAY THROUGH THURSDAY. THE COMBINATION OF THESE HIGH TEMPERATURES WITH INCREASINGLY HUMID CONDITIONS WILL SEND DAYTIME HEAT INDICES TO BETWEEN 95 AND 100 DEGREES. THE HUMID AIRMASS WILL ALSO KEEP NIGHTTIME TEMPERATURES IN THE 70S OFFERING LITTLE RELIEF FROM THE HEAT. HEAT ADVISORIES MAY BE NEEDED FOR SEVERAL DAYS NEXT WEEK. WHILE THERE WILL BE A CHANCE OF ISOLATED LATE DAY THUNDERSTORMS BY WEDNESDAY AS THE ATMOSPHERE OVER THE AREA BECOMES INCREASINGLY HOT AND HUMID...THE BETTER CHANCE FOR THUNDERSTORMS WILL HOLD OFF UNTIL THURSDAY AND FRIDAY AS A COLD FRONT APPROACHES THE GREAT LAKES. THUNDERSTORMS CHANCES WILL LINGER INTO FRIDAY NIGHT AND SATURDAY AS THIS COLD FRONT ULTIMATELY PROGRESSES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-150900- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 300 AM EDT SUN JUL 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WHILE THERE WILL BE A CHANCE OF ISOLATED LATE DAY THUNDERSTORMS BY WEDNESDAY AS THE ATMOSPHERE OVER THE AREA BECOMES INCREASINGLY HOT AND HUMID...THE BETTER CHANCE FOR THUNDERSTORMS WILL HOLD OFF UNTIL THURSDAY AND FRIDAY AS A COLD FRONT APPROACHES THE GREAT LAKES. THUNDERSTORMS CHANCES WILL LINGER INTO FRIDAY NIGHT AND SATURDAY AS THIS COLD FRONT ULTIMATELY PROGRESSES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. DG YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
17 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469994, 469996, 469997, 469998, 469999, 470000, 470001, 470002, 470004, 470005, 470006, 470007, 470008, 470009, 470010, 470011, 470012.